Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2004, 10:16 AM CDT for Aurora County, Douglas County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 10:16 AM CDT (15:16 UTC)
- Expired
- May 24, 2004, 10:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703 WUUS53 KFSD 241516 SVRFSD SDC003-043-241545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1045 AM CDT * AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF HARRISON...OR ABOUT 21 MILES NORTHWEST OF LAKE ANDES...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRISON AROUND 1025 AM CDT STICKNEY AROUND 1035 AM CDT LAT...LON 4349 9870 4338 9867 4347 9831 4365 9843 $$ WB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 AM CDT, 7 hours 1 minute earlier.
Area forecast discussion, May 24, 3:15 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT MON MAY 24 2004 .DISCUSSION... PRECIP OVR FAR WRN CWA WEAKENING AS IT MOVES E INTO UPPER RIDGE AXIS. WL KEEP A SMALL CHC OF RW- EARLY MORNING W OF I29. BETTER ACTIVITY WL DEVELOP THIS AFTN AS S/W MOVE NEWD THRU CNTRL PLAINS WITH BNDRY OVR SRN NEB AND SRN IA LIFTS SLOWLY NWD...AND CDFNT MOVE ACRS CWA. THIS SHUD HELP TO TRIGGER SCT TRW ACRS THE CWA...ENDING FM W TO E LATE THIS AFTN AND EVE. THREAT OF SVR WX LATE AFTN AND EVE ACRS NW IA AS AIRMASS IN THAT AREA BECOMES UNSTABLE. AFTER PRECIP ENDS THIS EVE...SHUD SEE SOME CLEARING BEHIND S/W. ON TUES... CYC FLOW ALOFT WL SPREAD STRATUS SWD ACRS CWA AND WL GO MOCLDY N. CUD BE A FEW RW- SRN CWA AS ANOTHER WAVE MOVES ACRS CNTRL PLAINS. HWVR...LOW LEVELS QUITE DRY AND IT MAY ONLY TURN OUT TO BE VIRGA. SO WL LEAVE DRY FOR NOW. TEMPS TODAY WL BE WARMEST SERN CWA WHERE PERHAPS A LTL SUN WL OCCUR. ON TUES...CAA WL KEEP TEMPS BL NORM. SHUD WARM UP NICELY AHEAD OF NEXT FNT WHICH WL MOVE ACRS CWA LATE WED NITE INTO THU MORN. HAVE DROPPED PRECIP DURING DAY HOURS...BUT PERHAPS JUST ENUF LIFT AHEAD OF FNT LATE WED NITE INTO THU MORN E OF I29 TO PUT A SMALL POP IN. LOOKS LIKE ANOTHER S/W FRI AFTN AND NIGHT MAY TRIGGER SCT TRW. POT FOR SVR WX NOT GREAT...BUT AGAIN CUD SEE HEAVY RAINS SERN CWA. STILL QUITE A FEW DAYS AWAY AND TIMING OF S/WS WL BE DIFFICULT ALONG WITH PLACEMENT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 24, 9:51 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 951 AM CDT MON MAY 24 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST THIS MORNING. THERE WILL BE A THREAT FOR LARGE HAIL...UP TO QUARTER SIZE...GENERALLY ALONG AND SOUTH OF INTERSTATE 90. THE THREAT WILL SHIFT FROM SOUTH CENTRAL SOUTH DAKOTA THIS MORNING...TO SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS AFTERNOON. FLOODING... THE LITTLE SIOUX RIVER AT LINN GROVE IS EXPECTED TO REMAIN SLIGHTLY ABOVE FLOOD STAGE TODAY. THIS WILL CAUSE SOME MINOR FLOODING OF AGRICULTURAL LAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 900 AM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:53 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 22 min |
| May 24, 11:47 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 28 min |
| May 24, 12:17 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 28 min |
| May 24, 12:46 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 29 min |
| May 24, 12:49 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.